Alert archive / North Dakota / Wind Advisories in 2018
Wind Advisory 14, NWS Bismarck, ND
NWS Bismarck, ND issued this wind advisory at Nov 10, 2018, 3:33 AM MST for Adams County, Bowman County, North Dakota. It took effect at Nov 10, 2018, 9:00 AM MST. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Nov 10, 2018, 3:33 AM MST (10:33 UTC)
- In effect from
- Nov 10, 2018, 9:00 AM MST
- Expired
- Nov 10, 2018, 4:00 PM MST
- In force
- 7 hr
- Issued by
- NWS Bismarck, ND
Counties Adams County, ND, Bowman County, ND
The radar
The Bismarck radar (KBIS), 189 km from the middle of the area, began a volume at 10:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 10.6 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1175 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
508 WWUS73 KBIS 101033 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 433 AM CST Sat Nov 10 2018 NDZ043-044-101900- /O.NEW.KBIS.WI.Y.0014.181110T1600Z-181110T2300Z/ Bowman-Adams- Including the cities of Bowman and Hettinger 333 AM MST Sat Nov 10 2018 ...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 4 PM MST THIS AFTERNOON... The National Weather Service in Bismarck has issued a Wind Advisory, which is in effect from 9 AM this morning to 4 PM MST this afternoon. * TIMING...9 AM this morning to 4 PM this afternoon. * WINDS...Northwest 30 mph with gusts to 45 mph. * IMPACTS...Difficult travel for high profile vehicles. Working on elevated surfaces will be hazardous. Unsecured, lightweight objects will be easily blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ Heinert
4 follow-up statements
289 WWUS73 KBIS 101517 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 917 AM CST Sat Nov 10 2018 NDZ043-044-102300- /O.CON.KBIS.WI.Y.0014.181110T1600Z-181110T2300Z/ Bowman-Adams- Including the cities of Bowman and Hettinger 817 AM MST Sat Nov 10 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM MST THIS AFTERNOON... * TIMING...9 AM this morning to 4 PM this afternoon. * WINDS...Northwest 30 mph with gusts to 45 mph. * IMPACTS...Difficult travel for high profile vehicles. Working on elevated surfaces will be hazardous. Unsecured, lightweight objects will be easily blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ twh
852 WWUS73 KBIS 101738 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 1138 AM CST Sat Nov 10 2018 NDZ043-044-102300- /O.CON.KBIS.WI.Y.0014.000000T0000Z-181110T2300Z/ Bowman-Adams- Including the cities of Bowman and Hettinger 1038 AM MST Sat Nov 10 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM MST THIS AFTERNOON... * TIMING...Through 4 PM this afternoon. * WINDS...Northwest 30 mph with gusts to 45 mph. * IMPACTS...Difficult travel for high profile vehicles. Working on elevated surfaces will be hazardous. Unsecured, lightweight objects will be easily blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ twh
111 WWUS73 KBIS 102053 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 253 PM CST Sat Nov 10 2018 NDZ043-044-102300- /O.CON.KBIS.WI.Y.0014.000000T0000Z-181110T2300Z/ Bowman-Adams- Including the cities of Bowman and Hettinger 153 PM MST Sat Nov 10 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM MST THIS AFTERNOON... * TIMING...Through 4 PM this afternoon. * WINDS...Northwest 30 mph with gusts to 45 mph. * IMPACTS...Difficult travel for high profile vehicles. Working on elevated surfaces will be hazardous. Unsecured, lightweight objects will be easily blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
910 WWUS73 KBIS 102320 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 520 PM CST Sat Nov 10 2018 NDZ043-044-110030- /O.EXP.KBIS.WI.Y.0014.000000T0000Z-181110T2300Z/ Bowman-Adams- Including the cities of Bowman and Hettinger 420 PM MST Sat Nov 10 2018 ...WIND ADVISORY HAS EXPIRED... Winds are decreasing and have fallen bellow advisory criteria. $$ AJ
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Nov 10, 3:01 AM MST, 32 minutes earlier.
Area forecast discussion, Nov 10, 3:01 AM MST, 32 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 401 AM CST Sat Nov 10 2018 .SHORT TERM...(Today and tonight) Issued at 400 AM CST Sat Nov 10 2018 Forecast highlights in the short term will be winter weather and wind impacts associated with a strong low pressure system moving across the region today and tonight. Currently, shortwave ridge over eastern North Dakota with our incoming S/WV/clipper system moving into eastern Montana. Associated surface trough draped north to south across eastern Montana, with a surface ridge across western Minnesota. Resultant pressure gradient producing breezy southerly winds across the area with peak gusts thus far to around 30 mph. We increased southerly winds ahead of the clipper for today as blended guidance was too low. Temperatures slowly increasing as cloud cover and WAA develop east ahead of the wave. Snow increasing in coverage and intensity across the west as forcing increases. Mid level wave and associated surface low move into central North Dakota by 18Z, then into eastern ND this evening. Snow, moderate at times this morning, will spread eastward across the west and central along to ahead of the sfc trough and mainly along to north of I94, then more over my eastern counties this afternoon before exiting to our east this evening. Fairly progressive wave so both us and WFO FGF cut QPF down a bit from blended guidance. Resultant snow totals still in the 1-3" range, roughly from McKenzie County east-southeast through Stutsman County and points north. Pockets of 4 inches will be possible under and heavier bands, but again with the 700mb trough axis being progressive, these amounts will be isolated. As mentioned above, southerly winds ahead of the sfc trough should remain fairly breezy at times. Behind the trough, gusty northwest winds will then develop, especially west this afternoon, then developing into central ND through the evening and overnight into Sunday morning. BUFKIT analysis showing a solid 20-25 Kts within the mixed layer, with some indication we could see wind gusts to 30Kts (30-35 mph) at times. Will thus maintain patchy/areas of blowing snow today and tonight. Higher winds will occur over far southwest North Dakota, where the least snowfall is expected if any. Winds across Bowman and Adams counties across far southwest ND look to see peak wind gust potential to 40Kts (or 45 mph). Will issue a wind advisory for these two counties for late this morning through the afternoon, replacing the SPS that was previously issued for this area. On the backside of the main S/WV, a trailing/more subtle impulse coupled with wrap around moisture will maintain chances for light snow, behind this morning's main push, through the afternoon and evening. Models in good agreement with indicating a dry layer spreading from western ND this morning southeast into central and southeastern ND during the afternoon and evening. BUFKIT (NAM/HRRR/RAP) also suggesting to consider freezing drizzle (ZL). Probability of ice was modified to reflect this dry layer within the DGZ, and this did result in introducing patchy/areas of ZL west this morning and central/southeast this aft/eve. Threat for ZL and/or snow ends late this evening as forcing dissipates. The exception overnight will be lake affect snow streaming southeast of Lake Sakakawea given breezy northwest wind, the cold air temperatures, and relatively warm water temperatures. This looks to continue through Sunday morning and afternoon. We will continue with the SPS as is, roughly north of I94 for western ND, and along to north of I94 over central ND. Will add ZL wording and possible impacts. Argument could be made for a winter weather advisory, though snow totals below criteria, and the blowing snow potential not widespread. Also, the ZL threat still a bit uncertain. .LONG TERM...(Sunday through Friday) Issued at 400 AM CST Sat Nov 10 2018 Cold Canadian surface high builds into the region in the wake of Saturday's clipper on Sunday, then will be over the area Monday. This will result in mainly dry conditions but very cold daytime and nighttime temperatures. The exception to the dry weather will be lake affect snow south/southeast of Lake Sakakawea. As mentioned above, will maintain the lake affect snow chances through the day Sunday. Lake induced CAPE via NAM BUFKIT showing 400-500 J/KG along with a favorable northwest wind trajectory. This will be something to watch closely over the next 24 hours in case POPs need to be increased and/or expanded farther southeast into the Bismarck metro, in addition to increasing forecast snow totals. Upper level ridge building over the Western CONUS will push a long wave trough farther to our east Monday night, allowing WAA to start moving into western portions of the area on Tuesday. Ridge continues east on Wednesday when a warm front will bring mild Pacific air into North Dakota. Resultant high temperatures will range from the low 30s over my northeast, to the lower 50s southwest, or 25-35 degrees warmer than Friday. Temperatures may need to be nudged up further next week. Ridge breaks down Wed night-Thu and onwards, replaced by a progressive west-northwest flow pattern. This period is more uncertain but with this flow pattern would expect fast moving waves bringing quick shots of precipitation along with cold/warm temperature swings. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 131 AM CST Sat Nov 10 2018 Transitioning to MVFR/IFR ceilings/visibilities and below as snow spreads across western and central ND this morning. Expect MVFR to IFR conditions to continue through Saturday afternoon. Winds will become southerly this evening around 10-15 kts, with a few gusts to 20-25 kts. Winds will then become northwesterly late Saturday morning and into the afternoon around 15 to 25 kts from west to east. The strongest winds are expected across southwest ND, with gusts near 30 kts at KDIK during the afternoon. && .BIS WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 9 AM this morning to 4 PM MST this afternoon for NDZ043-044. && SHORT TERM...NH LONG TERM...NH AVIATION...NH
Hazardous weather outlook, Nov 10, 3:31 AM MST, 2 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 431 AM CST Sat Nov 10 2018 NDZ001>005-009>013-017>023-025-035>037-111045- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Burleigh-Kidder-Stutsman- 431 AM CST Sat Nov 10 2018 /331 AM MST Sat Nov 10 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Today and Tonight Up to three inches of snow is expected through this evening across northwest North Dakota and across central North Dakota along to north of Interstate 94. Breezy southerly winds this morning will become northwest later today. These winds will result in some blowing and drifting snow across roadways. In addition, patchy freezing drizzle will be possible west this morning, and across central North Dakota this afternoon and evening. If planning travel, make sure to check for the latest forecast information and road conditions. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ031>034-040>042-045>048-050-051-111045- Golden Valley-Billings-Stark-Morton-Slope-Hettinger-Grant-Sioux- Emmons-Logan-La Moure-McIntosh-Dickey- 431 AM CST Sat Nov 10 2018 /331 AM MST Sat Nov 10 2018/ This Hazardous Weather Outlook is for portions of south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Today and Tonight Patchy freezing drizzle will be possible this morning across western North Dakota, and this afternoon and evening across south central and southeastern North Dakota. If planning travel, make sure to check for the latest forecast information and road conditions. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ043-044-111045- Bowman-Adams- 331 AM MST Sat Nov 10 2018 This Hazardous Weather Outlook is for portions of southwest North Dakota. .DAY ONE...Today and Tonight Northwest winds will increase later this morning, and continue this afternoon over far southwestern North Dakota. Wind gusts will be as high as 45 mph. A wind advisory is in effect. Please see www.weather.gov/bis for details. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Heinert
In the hours before
Special weather statement, Nov 10, 3:20 AM MST, 13 minutes before
Special Weather Statement National Weather Service Bismarck ND 420 AM CST Sat Nov 10 2018 NDZ001>005-009>013-017>023-025-035>037-101900- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Burleigh-Kidder-Stutsman- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, Watford City, Killdeer, Halliday, Beulah, Hazen, Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, Carrington, Bismarck, Steele, Tappen, and Jamestown 420 AM CST Sat Nov 10 2018 /320 AM MST Sat Nov 10 2018/ ...HAZARDOUS TRAVEL POSSIBLE OVER NORTHWEST AND MUCH OF CENTRAL NORTH DAKOTA THROUGH THIS EVENING... Up to three inches of snow is expected through this evening across northwest North Dakota and across central North Dakota along to north of Interstate 94. Breezy southerly winds this morning will become northwest later today. These winds will result in some blowing and drifting snow across roadways. In addition, patchy freezing drizzle will be possible west this morning, and across central North Dakota this afternoon and evening. If you have travel plans today or tonight, be sure to monitor the latest forecasts and road conditions. Road conditions can be obtained by calling 5 1 1. NH/AE
Nearby
Wind Advisories in North Dakota, 2018Every wind advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.